Minnesota, 2015

Hail and Damaging Wind in Minnesota, August 2, 2015

August 2, 2015 · NWS FGF · 19 events in 5 counties and zones

Thunderstorms intensified as they moved into southern Polk County during the early morning hours of the 2nd. The strongest cells tracked from near Fertile, Minnesota, southeast into eastern Otter Tail County, where they produced very large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms intensified as they moved into southern Polk County during the early morning hours of the 2nd. The strongest cells tracked from near Fertile, Minnesota, southeast into eastern Otter Tail County, where they produced very large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 2, 3:00 AM CST, 2 hours earlier.

Area forecast discussion, Aug 2, 3:00 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
400 AM CDT SUN AUG 2 2015

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 358 AM CDT SUN AUG 2 2015

UPPER LEVEL SHORT WAVE MOVING INTO CNTRL MANTIOBA AND NW ONTARIO
EARLY THIS MORNING. A COLD FRONT OUT AHEAD OF IT MOVING INTO SE ND
AND CNTRL MN. BEHIND THE FRONT IS AN AREA OF 50 KT BULK SHEAR AND
ENOUGH INSTABILITY TO PRODUCE A AXIS OF THUNDERSTORMS. OVERALL
ACTIVITY AND INTENSITY LESS THAN EARLIER SATURDAY EVENING...BUT A
LITTLE UPWARD TICK IN INTENSITY HAS OCCURED SINCE 230 AM FROM FAR
NE ND INTO NW MN. THIS AREA WILL CONTINUE TO MOVE SOUTHEAST THRU
THE EARLY MORNING...AND WILL CONTINUE WITH ISOLD/SCT TRW IDEA INTO
NW MN THRU MID MORNING AS PREV FCST. OTHERWISE NORTH WINDS TODAY
PICKING UP 10 TO 20 KT RANGE AND COOLER WEATHER WITH HIGHS MOSTLY
70S. HIGH PRESSURE SLIDES INTO CNTRL ND TONIGHT AND LINGERS THERE
MONDAY. MEANWHILE AS UPPER LOW IN WRN HUDSON BAY SHIFTS SOUTH-
SOUTHEAST INTO NW ONTARIO SOME WRAPAROUND STRATOCU TO BRUSH FAR NE
FCST AREA MONDAY. COOLER AIRMASS IN PLACE ESP IN LAKE OF THE WOODS
REGION WHERE HIGHS MAY NOT GET OUT OF THE 60S.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 358 AM CDT SUN AUG 2 2015

CLOUDS MAY LINGER IN FAR NE FCST AREA INTO MON NIGHT OR TUESDAY
BUT OTHERWISE HIGH PRESSURE IN CONTROL WITH CENTER STILL OVER
CNTRL ND.

FOR WEDNESDAY THROUGH SATURDAY...
LONG WAVE TROUGH INTENSIFIES A BIT OVER THE PACIFIC NORTHWEST
WHILE THE UPPER LEVEL TROUGH OVER THE GREAT LAKES/SOUTHEAST CANADA
WEAKENS THROUGH THE PERIOD. LONG WAVE RIDGE BUILDS FROM THE HIGH
PLAINS INTO CENTRAL CANADA BY THE END OF THE PERIOD.

THE ECMWF WAS FASTER THAN THE GFS THROUGH MUCH OF THE PERIOD BUT THE
GFS BECOMES FASTER BY THE END OF THE PERIOD.  THE GFS WAS TRENDING
FASTER WHILE THE ECMWF WAS TRENDING SLOWER OVER THE LAST COUPLE
RUNS. WILL BLEND THE TWO MODELS.

HIGH TEMPS DECREASED A DEGREE OR TWO FOR WED AND ABOUT A DEGREE FOR
THU. TEMPS WERE GENERALLY INCREASED A DEGREE OR TWO FOR FRI AND SAT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY EVENING)
ISSUED AT 1135 PM CDT SAT AUG 1 2015

GENERALLY FAIR SKIES THROUGH THE EVENING AND OVERNIGHT ACROSS
THE SOUTHERN FA... WITH WIND SHIFT TURNING FROM THE NORTHWEST
THROUGH THE MORNING HOURS ALONG WITH SOME MID LEVEL CLOUDS.

ACROSS THE NORTHERN FA... A WEAK COLD FRONT DROPPING SOUTHWARD
ACROSS THE CANAM BORDER WILL DEVELOP SCATTERED THUNDERSTORMS AND
AN ISOLATED MVFR CIGS AND VSBYS WITH OCCASIONAL LARGE HAIL IN
STRONG TO SEVERE STORMS... ALG AND NORTH OF A CANDO TO GRAND
FORKS AND BEMIDJI LINE. SCATTERED SHOWERS SHOULD PERSIST INTO THE
MORNING HOURS ACROSS NORTHERN MN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...RIDDLE
LONG TERM...JH/RIDDLE
AVIATION...GUST
Hazardous weather outlook, Aug 2, 3:58 AM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
458 AM CDT SUN AUG 2 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031000-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
458 AM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED MORNING THUNDERSTORMS WILL OCCUR OVER PARTS OF
NORTHWESTERN MINNESOTA AND THE CENTRAL RED RIVER VALLEY BEHIND A
COLD FRONT DROPPING SOUTH THROUGH THE AREA. NO SEVERE WEATHER IS
EXPECTED. THE THREAT FOR THUNDERSTORMS WILL END BY NOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED MONDAY AND TUESDAY. WEDNESDAY
THROUGH SATURDAY WILL SEE A RISK OF A FEW SHOWERS AND
THUNDERSTORMS. AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

In the hours before

Local storm report, Aug 1, 11:05 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1205 AM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     TSTM WND GST     2 NE ROSEAU             48.87N 95.73W
08/01/2015  M67 MPH          ROSEAU             MN   AWOS

            PEAK WIND TO 58 KTS MEASURED AT THE ROSEAU AIRPORT.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 78 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

18 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
August 2, 5:00 AM CST
Where
Polk County, 0.83 mi NE of Fertile Arpt
Measured
1 in hail
Reported by
Social Media
Coordinates
47.560, -96.290

Hail, Polk

When
August 2, 5:10 AM CST
Where
Polk County, 3.12 mi NW of Rindal
Measured
1 in hail
Reported by
Social Media
Coordinates
47.530, -96.180

Hail, Norman

When
August 2, 5:30 AM CST
Where
Norman County, 0.69 mi N of Faith
Measured
1 in hail
Reported by
Social Media
Coordinates
47.290, -96.100

Hail, Mahnomen

When
August 2, 5:35 AM CST
Where
Mahnomen County, 0.47 mi E of Waubun
Measured
1.75 in hail
Reported by
Social Media
Coordinates
47.180, -95.940

Hail, Becker

When
August 2, 5:40 AM CST
Where
Becker County, 1.41 mi E of Ogema
Measured
1.75 in hail
Reported by
Social Media
Coordinates
47.100, -95.920

Hail, Becker

When
August 2, 5:55 AM CST
Where
Becker County, 3.63 mi SE of White Earth
Measured
2 in hail
Reported by
Social Media
Coordinates
47.060, -95.820

Hail, Becker

When
August 2, 6:00 AM CST
Where
Becker County, 3.63 mi NE of Callaway
Measured
1.75 in hail
Reported by
Social Media
Coordinates
47.020, -95.850

Thunderstorm Wind, Becker

When
August 2, 6:05 AM CST
Where
Becker County, 3.58 mi NNW of Rochert
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.950, -95.740

Several eight to ten inch diameter trees were blown down.

Hail, Becker

When
August 2, 6:05 AM CST
Where
Becker County, 4.3 mi ENE of Richwood
Measured
1.5 in hail
Reported by
Social Media
Coordinates
47.000, -95.740

Hail, Becker

When
August 2, 6:15 AM CST
Where
Becker County, 1.38 mi S of Rochert
Measured
1.75 in hail
Reported by
Social Media
Coordinates
46.880, -95.720

Hail, Becker

When
August 2, 6:19 AM CST
Where
Becker County, 3.11 mi SSE of Rochert
Measured
1.75 in hail
Reported by
Social Media
Coordinates
46.860, -95.690

Hail, Becker

When
August 2, 6:20 AM CST
Where
Becker County, 5.55 mi N of Frazee
Measured
2.5 in hail
Reported by
Social Media
Coordinates
46.810, -95.690

The large hail damaged a house and vehicle.

Hail, Becker

When
August 2, 6:25 AM CST
Where
Becker County, 2.02 mi ENE of Frazee
Measured
1.5 in hail
Reported by
Social Media
Coordinates
46.740, -95.660

Hail, Otter Tail

When
August 2, 6:35 AM CST
Where
Otter Tail County, 1.98 mi NW of Grand View Hgts
Measured
1.75 in hail
Reported by
Social Media
Coordinates
46.640, -95.550

The hail fell at Little Pine Lake.

Hail, Otter Tail

When
August 2, 6:40 AM CST
Where
Otter Tail County, 0.84 mi NW of Grand View Hgts
Measured
2.5 in hail
Reported by
Social Media
Coordinates
46.630, -95.530

Hail, Otter Tail

When
August 2, 6:50 AM CST
Where
Otter Tail County, 1.38 mi N of New York Mills Arpt
Measured
0.88 in hail
Reported by
Social Media
Coordinates
46.520, -95.330

Hail, Otter Tail

When
August 2, 6:55 AM CST
Where
Otter Tail County, 2.35 mi SW of New York Mills Arpt
Measured
1 in hail
Reported by
Social Media
Coordinates
46.480, -95.370

Hail, Otter Tail

When
August 2, 7:10 AM CST
Where
Otter Tail County, 3.93 mi WSW of Lyman
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
46.320, -95.320

Hail, Otter Tail

When
August 2, 7:20 AM CST
Where
Otter Tail County, 5.44 mi ENE of Parkers Prairie
Measured
1.25 in hail
Reported by
Social Media
Coordinates
46.190, -95.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584444, 584445, 584446, 584447, 584448, 584449, 584450, 584451, 584452, 584454, 584455, 584456, 584457, 584459, 584460, 584462, 584463, 584464, 584465.